The lawyers acting for Staff Sgt Robert Bales who allegedly massacred 17 Afghans, are currently looking at whether the Prescribed drugs he was taking were to blame. An article in today’s Telegraph states Prescribed drugs ‘to blame over spate of violence among US soldiers’ Link. Bart Billings, a former military psychologist and combat stress expert, told the Los Angeles Times “We have never medicated our troops to the extent we are doing now … And I don’t believe the current increase in suicides and homicides in the military is a coincidence,”
It is widely recognised, see Shane’s report, that Akathisia, brought on by prescription drugs, is the condition which can cause a drug induced suicide and/or homicide.
The body entrusted with the knowledge, including side-effects, of these drugs in Ireland is The College of Psychiatry of Ireland. I have written before about their “failure to warn” and active denials that these drugs can cause suicide and violence, despite the drug companies and the medicines regulators having to do so. Here’s what their website has to say about akathisia and antidepressants, which include a lot of ‘may be’s’ and theories;
The manner in which antidepressants help to restore normal mood isn’t known for definite, but it is probably related to their effect on regulating the activity of brain chemicals called neurotransmitters. These are chemical messengers that help brain cells communicate and pass signals to each other. The chemicals most involved in depression are serotonin and noradrenaline and antidepressant medications influence their activity. There are other theories to explain the effectiveness of antidepressants in depression, such as their effect on the inflammatory and immune system and on their potential to promote nerve cell growth or (‘neurogenesis’) in certain brain areas. It may be through a combination of these effects that they are helpful in depression.
Then you are re-directed to a UK website http://www.netdoctor.co.uk/depression/medicines/cipramil.html, where it states, as usual, that it’s your illness that can cause the problem;
Depression and other psychiatric illnesses are associated with an increased risk of suicidal thoughts, self-harm, and suicide. You should be aware that this medicine may not start to make you feel better for at least two to four weeks. (This seems at odds with Prof. Casey’s statement, at a 2003 Lundbeck seminar who stated that these drugs work WITHIN DAYS.) However, it is important that you keep taking it in order for it to work properly and for you to feel better. If you feel your depression or anxiety has got worse, or if you have any distressing thoughts, or feelings about suicide or harming yourself in these first few weeks, or indeed at any point during treatment or after stopping treatment, then it is very important to talk to your doctor. (No mention that it could be the drug causing these feelings and of course the patient will still be waiting for the anti-depressant effect to kick in).
Now here’s the big problem, the section dealing with akathisia;
SSRI antidepressants have been associated with the development of unpleasant or distressing restlessness and the need to move, often accompanied by an inability to sit or stand still. This is most likely to occur within the first few weeks of treatment. If you experience these symptoms you should consult your doctor. (No mention of the serious side-effects that akathisia can cause, just consult your doctor).
Shame on the Irish College of Psychiatry.
Here’s some other light-hearted reading concerning this issue: